Nebraska, 2012

Hail in Nebraska, August 15, 2012

August 15, 2012 · NWS OAX · 6 events in 4 counties and zones

Isolated severe thunderstorms developed on a cold front that pressed across eastern Nebraska and western Iowa during the evening of August 15th. The storms produced a few reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Isolated severe thunderstorms developed on a cold front that pressed across eastern Nebraska and western Iowa during the evening of August 15th. The storms produced a few reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 15, 5:52 PM CST, 4 hours 22 minutes earlier.

Area forecast discussion, Aug 15, 5:52 PM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
652 PM CDT WED AUG 15 2012

.AVIATION...
00Z TAFS FOR KOFK...KOMA AND KLNK.

COLD FRONT MOVING INTO THE AREA WILL PRESENT SOME POTENTIAL
FOR CONVECTION BUT LOOKING MARGINAL AT THIS POINT. GUSTY
NORTHWEST TO NORTH WINDS WILL SPREAD INTO THE AREA BEHIND THE
FRONT BUT MODEL SOUNDINGS SHOW LIMITED LOW LEVEL MOISTURE SO
VFR CONDITIONS EXPECTED TO DOMINATE THROUGH THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 615 PM CDT WED AUG 15 2012/

UPDATE...

SENT A QUICK UPDATE TO LOWER POPS FOR TONIGHT.

DISCUSSION...

CDFNT IS CURRENTLY MOVG SEWD THRU NE NEB...BUT THUNDERSTORM CHANCES
APPEAR TO BE DECREASING FOR THIS EVNG. ALTHOUGH OBJECTIVE ANALYSIS
INDCS THAT THE CAP IS WEAK ACROSS NORTHEAST NEBRASKA...VISIBLE SAT
IMAGERY INDCS LITTLE IN THE WAY OF SURFACED-BASED CU ALONG OR BEHIND
THE CDFNT INDCG THE SHORT RANGE MODELS MAY BE A LITTLE OVER
AGGRESSIVE IN REDUCING THE CAP. THIS COULD BE POSSIBLY THE RESULT OF
THICK SMOKE FM THE WRN US FIRES AS TEMPERATURES HAVE BEEN HELD IN
CHECK THRU THE AFTN WITH ONLY LOWER TO MID 90S OBSERVED. WE WILL
MAINTAIN A LOW CHC POP ALONG THE FNT THIS EVNG AND CONT SOME CHC
POPS OVERNIGHT BEHIND THE FNT AS THE LARGE-SCALE FORCING INCREASES
AND MAY LEAD TO SOME SHOWERS. UPDATES ALREADY SENT.

BOUSTEAD

DISCUSSION...

PRIMARY FORECAST CONCERN TONIGHT IS POTENTIAL CONVECTION DEVELOPING
ALONG A FAIRLY STRONG COLD FRONT THAT WAS LOCATED FROM SOUTHWEST
NEBRASKA THROUGH EASTERN SOUTH DAKOTA AT 20Z. A FAIRLY HEALTHY CAP
STILL EXISTS ALONG THE FRONT WITH H70 TEMPS RANGING FROM +11 TO
+13...AND SURFACE BASED CIN BASED ON MESOANALYSIS FROM 50 TO 150
J/KG. MOST RECENT SATELLITE IMAGERY ALSO SHOWS A DISTINCT LACK OF
CUMULUS CLOUDS ALONG THE FRONT WHICH IS CONCERNING...EXCEPT FOR IN
NORTHWESTERN KANSAS WHERE TEMPS ARE AROUND 100. THUS...BELIEVE
THAT IT WILL STILL TAKE A FEW MORE HOURS FOR CONVECTION TO
POSSIBLY DEVELOP...PERHAPS NOT UNTIL 00Z...AND ESPECIALLY IN
CENTRAL THROUGH NORTHEAST NEBRASKA WHERE WE'LL FORECAST 50 TO 70
PERCENT CHANCE OF THUNDERSTORMS. IT'S IN THIS AREA THAT MODELS
SEEM TO AGREE...BASED ON HRRR/RAP/SREF/NAM SOLUTIONS. BELIEVE
THAT ANY REAL PRECIP THREAT WOULD NOT REACH THE I80 CORRIDOR UNTIL
POSSIBLY 03-06Z... AND THEN WHATEVER DEVELOPS PUSHING SOUTH AND
EAST FROM THERE...SO WILL MAINTAIN 50/60 PERCENT POPS SOUTHEAST
HALF OF THE CWFA AFTER 06Z. POPS AND AREAL COVERAGE COULD BE
OVERDONE THOUGH IF WE FAIL TO GET SUBSTANTIAL DEVELOPMENT BY 00Z.

A SECONDARY UPPER IMPULSE MOVING OUT OF THE NORTHERN ROCKIES
SHOULD MOVE INTO THE AREA LATE TONIGHT...AND AT LEAST GIVE US A
SMALL CHANCE FOR SHOWERS THAT WOULD LINGER THROUGH EARLY THURSDAY
MORNING...BUT ALSO AT THAT TIME...THE INSTABILITY HAS SIGNIFICANTLY
OUTRUN THE FRONT BY THEN.

AFTER THAT...COOLER AND DRIER AIR OVERSPREADS THE AREA FOR
THURSDAY NIGHT AND FRIDAY RESULTING IN CLEARING SKIES AND WINDS
DIMINISHING.

BOTH THE ECMWF AND GFS INDICATE ANOTHER SUBTLE WAVE AFFECTING THE
REGION LATE IN NORTHWEST FLOW BY LATE FRIDAY NIGHT AND THROUGH THE
DAY SATURDAY. THERE APPEARS TO BE ENOUGH DYNAMICS AND MOISTURE TO
AT LEAST FORECAST A 20 TO 30 PERCENT CHANCE OF MAINLY SHOWERS...WHICH
SHOULD EXIT THE AREA BY SATURDAY NIGHT. ANOTHER SUBTLE UPPER WAVE
APPEARS BY MID WEEK...BRINGING ANOTHER SMALL CHANCE FOR SHOWERS
AND ISOLATED STORMS BY TUESDAY THROUGH WEDNESDAY.

DEWALD

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT
Hazardous weather outlook, Aug 15, 7:03 PM CST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
803 PM CDT WED AUG 15 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161515-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
803 PM CDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT AS A
STRONG COLD FRONT MOVES THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR THURSDAY.

In the hours before

Special weather statement, Aug 15, 9:44 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1044 PM CDT WED AUG 15 2012

NEZ045-160430-
WASHINGTON NE-
1044 PM CDT WED AUG 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON COUNTY UNTIL 1130
PM CDT...

AT 1039 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF HOOPER...OR 33
MILES NORTHWEST OF OMAHA...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BLAIR...FORT CALHOUN AND HERMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN OMAHA.

&&

LAT...LON 4144 9600 4155 9644 4168 9644 4168 9613
      4166 9610 4161 9612 4158 9608 4154 9609
      4151 9604 4155 9602 4153 9600 4151 9600
      4149 9602 4147 9599
TIME...MOT...LOC 0339Z 281DEG 24KT 4165 9640

BOUSTEAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Washington

When
August 15, 10:14 PM CST
Where
Washington County, 0.86 mi SE of Blair
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.540, -96.140

Hail, Douglas

When
August 15, 10:25 PM CST
Where
Douglas County, 2.04 mi SSE of Bennington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.342, -96.158

Near 156th and Military.

Hail, Douglas

When
August 15, 10:42 PM CST
Where
Douglas County, 1.7 mi WSW of Mc Hugh
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.290, -96.100

Quarter-size hail was reported near 72nd and Highway 36. The hail was accompanied by winds estimated at 40 to 50 mph.

Hail, Sarpy

When
August 15, 10:55 PM CST
Where
Sarpy County, 1.73 mi NE of Springfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.100, -96.110

Hail, Douglas

When
August 15, 10:57 PM CST
Where
Douglas County, 1.38 mi S of Moorhead
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
41.260, -96.050

Hail up to nickel-size was reported near 35th and Farnam Streets.

Hail, Cass

When
August 15, 11:19 PM CST
Where
Cass County, 0.87 mi SE of Plattsmouth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.010, -95.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391642, 391643, 391646, 392604, 391647, 391648.